Montana, 2016

Hail in Montana, July 16, 2016

July 16, 2016 · NWS GGW · 1 event in 1 county or zone

A relatively moist and marginally unstable atmosphere combined with an approaching upper-level disturbance to support a few strong thunderstorms across portions of eastern Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A relatively moist and marginally unstable atmosphere combined with an approaching upper-level disturbance to support a few strong thunderstorms across portions of eastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 16, 12:48 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 16, 12:48 PM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
148 PM MDT SAT JUL 16 2016

.SHORT TERM...for northeast Montana...tonight through Mon...

Focus will mainly be on later this afternoon/evening. Upper low
over the northern Rockies is kicking up a disturbance over
eastern Montana that has generated showers and isolated
thunderstorms over the SW and central zones early this afternoon.
Activity is likely to continue overspreading the area. With the
eastern zones seeing a little shear, some storms could be strong.

The upper low tonight and Sunday will weaken and retrograde into
the Pacific NW. This will allow an upper ridge to develop over
eastern Montana. This will allow 850 mb temps to reach the +20s C
by Monday afternoon. a return surface flow by monday will allow
higher dewpoint air to return to NE MT but the building upper
ridge will be strong enough to keep things well capped. Monday
should be the first of a stretch of above normal temperatures. TFJ

.LONG TERM...Mon night through Sat...
The extended period as described below is in excellent shape
depicting an overall ridge pattern with warm to hot and dry
weather. Models are suggesting that the ridge may break down
toward next weekend as an approaching shortwave provides enough
forcing for ascent for a return to shower and thunderstorm
chances. Maliawco

Previous Discussion...

Synoptic Setup: long range begins with a broad heat dome over the
Desert Southwest reaching up into northern Montana and east into
the Plains. A Ridge juts out of this airmass into Alberta and
Saskatchewan and then bends back west into northern British
Columbia. A large trough sets over the coastlines of the Pacific
Northwest and southern British Columbia. Meanwhile the coldest air
of the northern Hemisphere sets over the northwest territories
coastline.

Monday night through Thursday: Ridge will topple over to the east
Wednesday but heat behind the ridge should remain in the area
through the remainder of these periods. While surface
temperatures will stay up in the 80s and 90s, only a few isolated
storms will be possible during this time.

Thursday night through Friday: Coldest air of the northern
hemisphere will make a big plunge south through the canadian
plains and bring a cold front to the region though the air should
be modified warmer by the time it reaches Montana. Temperatures
should drop off to the mid to lower 80s or highs.

Friday night onward: Chaos begins to enhance in the wake of the
cold front with about half the models leading toward a rebound of
the heat dome to the southwest and the other half placing
northeast Montana under zonal flow. Trended near to just above
normal until the models have a better handle on the forecast. GAH

&&

.AVIATION...
VFR conditions will prevail, however, scattered evening showers
and thunderstorms may be accompanied by lower CIGS and
temporarily reduced VSBYS. A few storms may produce large hail or
damaging winds near KSDY to KGDV. Expect prevailing north to
northeast wind around 10 kts. Winds may be gusty and erratic in
and near thunderstorms. Maliawco

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 16, 2:28 PM MST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
328 PM MDT SAT JUL 16 2016

MTZ016>027-059>062-170600-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
328 PM MDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING ACROSS NORTHEAST MONTANA. SOME STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS
IN EFFECT FOR WIBAUX, PRAIRIE, AND GARFIELD COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 16, 4:04 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
504 PM MDT SAT JUL 16 2016

MTZ024-170000-
RICHLAND MT-
504 PM MDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RICHLAND COUNTY
UNTIL 600 PM MDT...

AT 504 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAMBERT...OR 26 MILES WEST OF SIDNEY...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIDNEY...FAIRVIEW...LAMBERT...EAST FAIRVIEW...ENID AND WOOLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4764 10484 4782 10484 4787 10404 4760 10405
TIME...MOT...LOC 2304Z 269DEG 24KT 4773 10474

TFJ
Special weather statement, Jul 16, 4:09 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
509 PM MDT SAT JUL 16 2016

MTZ020-023-024-062-170015-
EASTERN ROOSEVELT MT-WESTERN ROOSEVELT MT-RICHLAND MT-MCCONE MT-
509 PM MDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCCONE...
NORTHWESTERN RICHLAND AND CENTRAL ROOSEVELT COUNTIES UNTIL 615 PM
MDT...

AT 509 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
POPLAR...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POPLAR...BROCKTON AND SPROLE.

LAT...LON 4796 10515 4807 10536 4846 10501 4831 10469
TIME...MOT...LOC 2309Z 215DEG 17KT 4808 10519

TFJ

The radar

The Glasgow radar (KGGW), 106 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Roosevelt

When
July 16, 4:19 PM MST
Where
Roosevelt County, 0.69 mi N of Poplar
Measured
0.75 in hail
Reported by
Public
Coordinates
48.110, -105.200

Public reported penny sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649744.